Format

Send to

Choose Destination
See comment in PubMed Commons below
PLoS One. 2010 Dec 29;5(12):e15721. doi: 10.1371/journal.pone.0015721.

A prospective study of aspirin use and the risk of gastrointestinal bleeding in men.

Author information

  • 1Division of Gastroenterology and Hepatology, Department of Medicine, Massachusetts General Hospital and Harvard Medical School, Boston, Massachusetts, United States of America. eshuang@partners.org

Abstract

BACKGROUND AND AIMS:

Data regarding the influence of dose and duration of aspirin use on risk of gastrointestinal bleeding are conflicting.

METHODS:

We conducted a prospective cohort study of 32,989 men enrolled in the Health Professionals Follow-up Study (HPFS) in 1994 who provided biennial aspirin data. We estimated relative risk of major gastrointestinal bleeding requiring hospitalization or a blood transfusion.

RESULTS:

During 14 years of follow-up, 707 men reported an episode of major gastrointestinal bleeding over 377,231 person-years. After adjusting for risk factors, regular aspirin use (≥2 times/week) had a multivariate relative risk (RR) of gastrointestinal bleeding of 1.32 (95% confidence interval [CI], 1.12-1.55) compared to non-regular use. The association was particularly evident for upper gastrointestinal bleeding (multivariate RR, 1.49; 95% CI, 1.16-1.92). Compared to men who denied any aspirin use, multivariate RRs of upper gastrointestinal bleeding were 1.05 (95% CI 0.71-1.52) for men who used 0.5-1.5 standard tablets/week, 1.31 (95% CI 0.88-1.95) for 2-5 aspirin/week, 1.63 (95% CI, 1.15-2.32) for 6-14 aspirin/week and 2.40 (95% CI, 1.10-5.22) for >14 aspirin/week (P(trend)<0.001). The relative risk also appeared to be dose-dependent among short-term users <5 years; P(trend)<.001) and long-term users (≥5 years; P(trend) = 0.015). In contrast, after controlling for dose, increasing duration of use did not appear to be associated with risk (P(trend) = 0.749).

CONCLUSIONS:

Regular aspirin use increases the risk of gastrointestinal bleeding, especially from the upper tract. However, risk of bleeding appears to be more strongly related to dose than to duration of use. Risk of bleeding should be minimized by using the lowest effective dose among short-term and long-term aspirin users.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Public Library of Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk